Dear Carol: My husband is 76 and takes high blood pressure medication, but he's healthy otherwise. Lately, he’s begun to shuffle his feet as he walks. I try to remind him to pick up his feet because, well, it’s irritating, and it also seems like an “old people” thing to do.

I realize that we are old, but we’ve kept up with things through our kids and grandkids and we both socialize and volunteer, so we’re considered young for our ages. This shuffling worries me because it seems to be a sign of worse to come. Am I overreacting? Is this something that he can change if he puts his mind to it? We haven’t noticed any other signs of worsening health. — TY.

Dear TY: Since there are numerous reasons why older adults may experience changes in how they walk (what doctors call our gait), you're right to be concerned. Shuffling can be one of these changes, but so can a drop foot gait, an off-kilter gait or simply a significantly slower than normal gait.

First, note that icy sidewalks or even slippery floors can make an older person cautious. Within reason, especially on ice, it’s smart to adjust one’s gait and walk with extra care. It’s much more concerning if their caution is excessive when walking on, for example, a shiny but dry floor.

Does your husband have arthritis pain or other joint issues that could cause shuffling? Hip and knee arthritis can affect one’s gait, as can back-related problems. Often these issues can be addressed by physical therapy or other medical intervention.

WDAY logo
listen live
watch live

ARCHIVE: Read more of Carol Bradley Bursack's Minding Our Elders columns

Dizziness would cause any of us to walk cautiously. Many medications list dizziness as a possible side effect, but since everyone is different, dizziness caused by medications should be considered even if it isn’t listed on the label. Additionally, some medications can cause other gait issues because of their effects on the brain.

Vision issues can also cause people to feel less certain about where they are stepping, so if your husband hasn’t had his eyes checked lately, now is the time.

From your letter, it sounds like your husband is active and enjoying life, but I’ll mention depression for the benefit of other readers. While depression isn’t likely to cause foot shuffling, if someone is lethargic due to depression, he may walk more slowly and/or drag his feet due to feeling emotionally down.

This isn’t a complete list of possibilities because serious issues like small strokes can also cause problems, so working with your husband’s doctor(s) is important. Physicians can often spot subtle signs just by watching a person walk that could help with a diagnosis.

The bottom line is that a change in gait can be a signal that there have been other changes in health that need to be addressed. Or — your husband’s shuffling could simply mean that he needs more exercise. The only way to know is for him to see his doctor, which I strongly advise.

Carol Bradley Bursack is a veteran caregiver and an established columnist. She is also a blogger, and the author of “Minding Our Elders: Caregivers Share Their Personal Stories.” Bradley Bursack hosts a website supporting caregivers and elders at www.mindingourelders.com. She can be reached through the contact form on her website.